Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 14, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 2, 2006, 8:38 PM CDT for Stevens County, Swift County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2006, 8:38 PM CDT (01:38 UTC)
- Expired
- May 2, 2006, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Stevens County, MN, Swift County, MN
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:42 PM CDT | HAIL 0.75 | Artichoke, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 030138 SVRMPX MNC149-151-030215- /O.NEW.KMPX.SV.W.0014.060503T0138Z-060503T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 838 PM CDT TUE MAY 2 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEVENS COUNTY IN WEST CENTRAL MINNESOTA... SWIFT COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 915 PM CDT * AT 833 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 17 MILES WEST OF BELGRADE...OR ABOUT 15 MILES EAST OF ORTONVILLE...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BELGRADE... HANCOCK... STAY INDOORS...AND AWAY FROM WINDOWS. LAT...LON 4544 9626 4527 9620 4538 9571 4552 9575 $$
1 follow-up statement
000 WWUS53 KMPX 030158 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 857 PM CDT TUE MAY 2 2006 MNC149-151-030215- /O.CON.KMPX.SV.W.0014.000000T0000Z-060503T0215Z/ STEVENS MN-SWIFT MN- 857 PM CDT TUE MAY 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SWIFT AND STEVENS COUNTIES... AT 853 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF BELGRADE...OR ABOUT 14 MILES SOUTH OF MORRIS...AND MOVING EAST AT 25 MPH. ANOTHER STORM WAS LOCATED JUST WEST OF MORRIS...AND THIS STORM COULD ALSO BE PRODUCING LARGE HAIL. OTHER LOCATIONS IN THE WARNING INCLUDE MORRIS...HANCOCK AND ALBERTA. LAT...LON 4558 9610 4527 9620 4538 9571 4568 9581 $$ JPR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:42 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, May 2, 2:42 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 242 PM CDT TUE MAY 2 2006 .DISCUSSION... LINE OF CU BEGINNING TO FORM OVR NERN NE AND SERN SD IN A RGN OF MAX SFC MOISTURE CONVERGENCE ALNG THE NRN END OF DRYLINE/PRE- FRONTAL TROF EVIDENT IN SFC OBS FROM NEAR MHE TO YKN TO LXN. SFC DEW PTS ARE A BIT MORE IMPRESSIVE OVR THE PAST HOUR TO TWO IN ADVANCE OF THIS FEATURE...WITH MID 50S PREVALENT BTWN THE DRYLINE /PRE-FRONTAL TROF AND THE WARM FRONT /WHICH EXTENDS FROM AROUND ATY TO ABOUT FRM/. SPC MESOANALYSIS GRAPHICS DEPICT 1500 J/KG OF SFC BASED CAPE IN THIS SAME RGN...AS WELL AS 50 KTS OF 0-6 KM BULK SHEAR /THE LATTER OF WHICH IS SUPPORTED BY DATA FROM THE WOOD LAKE PROFILER/. 18Z RUC CONT THE TREND OF ITS 12Z COUNTERPART AND THE 12Z GFS...TAKING THE ASSOC SFC LO ON A DUE EASTERLY TREK ALNG THE NE/SD BRDR THRU THE REMAINDER OF THE AFTN...REACHING SW MN BY 00Z BEFORE WASHING OUT BY MIDNGT AS THE MAIN UPR FORCING SHIFTS TO NRN MN. THE CONVECTION FAVORABLE AIRMASS IMMEDIATELY IN ADVANCE OF THE SFC LOW WILL ACCOMPANY ITS TREK INTO SRN AND CNTRL MN THIS EVE. ATTM...HAIL AND WIND REMAIN THE MAIN THREATS WITH ANY STORMS THAT ARE ABLE TO GET GOING...WITH STEEP MID LVL LAPSE RATES...DRY MID LVLS...AND RELATIVELY UNIDIRECTIONAL SHEAR. HOWEVER...IF CELLS ARE ABLE TO DEVELOP DISCREETLY OVR SWRN MN EARLY IN THE EVENT...HODOGRAPHS NEAR THE WARM FRONT APPEAR SUPPORTIVE OF A BRIEF TORNADO OR TWO...BUT THIS LIKELIHOOD IS NOT GREAT. THE FA SHUD BE PCPN FREE BY THE MRNG...AS APPROACHING 90 KT UPR JET WILL HELP TO PUSH THE COLD FRONT THRU THE AREA RATHER QUICKLY. THE REMAINDER OF THE WEEK SHUD BE DRY WITH SFC HIGH SETTLING INTO THE AREA...ALTHO CLDS SHUD INCR INTO THE WKEND AS SERIES OF VORT MAXES MOVE ACRS MAINLY NRN MN AND NWRN WI. TEMPS SHUD DECR THRU THE PERIOD...AS WELL. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY NIGHT THE WEATHER WILL REMAIN UNSETTLED OVER THE UPPER MIDWEST DURING THE PERIOD AS A REX BLOCK STAYS LOCKED OVER NORTH AMERICA. THE LATEST UKMET AND GFS MODELS BOTH INDICATED THE LONGWAVE TROUGH THAT WAS FORECAST OVER THE GREAT LAKES...TO LIFT EAST EARLIER IN THE PERIOD. THE NEXT SHORT WAVE TROUGH IS PROGGED TO MOVE INTO THE NORTHERN PLAINS LATE SUNDAY AND SUNDAY NIGHT. THIS SYSTEM SHOULD GENERATE OR INSTIGATE SOME SCATTERED TSRA OVER THE UPPER MIDWEST. TEMPS SHOULD WARM INTO THE MIDDLE 60S AND 70S AHEAD OF THIS FEATURE. OTHERWISE...A COOL PERIOD WITH TEMPERATURES MODERATING CLOSE TO OUR SEASONAL NORMALS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && KAT/JVM
Hazardous weather outlook, May 2, 5:03 AM CDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 503 AM CDT TUE MAY 2 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 503 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH DAKOTA DURING THIS AFTERNOON WITH AN ASSOCIATED SURFACE COLD FRONT TRAILING ACROSS SOUTH DAKOTA. THIS FEATURE WILL LEAD TO A CHANCE FOR THUNDERSTORMS OVER WEST CENTRAL MINNESOTA LATE THIS AFTERNOON. WITH NEARLY FULL HEATING AND STRONG WINDS ALOFT THERE IS A SLIGHT RISK FOR ANY OF THESE STORMS TO BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. THE COLD FRONT WILL MOVE RAPIDLY THROUGH THE OUTLOOK AREA TONIGHT ACTING AS A MECHANISM FOR THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE OVER THE ENTIRE OUTLOOK AREA...WITH THE PRIMARY THREATS CONTINUING TO BE DAMAGING WINDS AND LARGE HAIL OVER MINNESOTA COUNTIES. AS THESE STORMS MOVE INTO WEST CENTRAL WISCONSIN AFTER 1000 PM...DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL MINNESOTA AFTER 400 PM TODAY AND ACROSS THE REMAINDER OF THE OUTLOOK AREA BY EARLY EVENING. SPOTTERS SHOULD MAINTAIN WATCH ON THE LATEST FORECASTS THROUGHOUT THIS AFTERNOON. MTF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:19 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 56 min |
| May 2, 10:36 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 18 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.